Georgia, 2009

Hail in Georgia, April 20, 2009

April 20, 2009 · NWS TAE · 1 event in 1 county or zone

A late afternoon severe thunderstorm on the 20th dropped large hail near Valdosta.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A late afternoon severe thunderstorm on the 20th dropped large hail near Valdosta.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 20, 1:25 PM EST, 3 hours 36 minutes earlier.

Area forecast discussion, Apr 20, 1:25 PM EST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
225 PM EDT MON APR 20 2009

.SHORT TERM...THE COLD FRONT IS SLUGGISHLY MOVING EAST ACROSS OUR
CWA. AS OF 18Z...THE FRONT WAS ROUGHLY ON A LINE FROM JUST WEST OF
VALDOSTA SOUTHWEST TO NEAR ST MARKS. A FEW SHOWERS HAVE DEVELOPED
AHEAD OF THE BOUNDARY. THE FRONT WILL EXIT EAST OF OUR CWA THIS
EVENING WITH SKIES BECOMING CLEAR. BEHIND THE FRONT WINDS WILL
BRIEFLY VEER TO THE NORTHWEST AND THEN BACK TO THE WEST ON TUESDAY
AS A DRY COLD FRONT APPROACHES FROM THE NORTH. THE FRONT IS NOT
EXPECTED TO PUSH THROUGH THE FA BUT WE MAY SOME SOME INCREASE IN
CLOUDINESS BY TUESDAY AFTERNOON...ESPECIALLY OUR NORTHERNMOST ZONES.
SURFACE HIGH PRESSURE WILL MOVE EAST ACROSS THE GULF ON WEDNESDAY
AND WITH THE RIDGE AXIS ACROSS CENTRAL FLORIDA WINDS WILL SWING
AROUND TO BECOME ONSHORE. MINIMUM TEMPERATURES WILL BE SLIGHTLY
BELOW NORMAL WITH NEAR NORMAL MAX TEMPS.

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...ERN CONUS TROUGH WILL
EXIT INTO THE ATLANTIC WATERS EARLY IN THE PERIOD...FOLLOWED BY A
AMPLIFICATION OF THE MEAN RIDGE WITH INCREASING HEIGHTS OVER THE
SERN STATES THROUGH MONDAY. SURFACE RIDGE CENTERED OFF THE SRN
ATLANTIC COAST WILL ALSO BUILD WWD ACROSS THE GULF COAST...RESULTING
IN A PREVAILING E-SE FLOW. THE UPSHOT IS A WARMING TREND IN
TEMPS...WITH DAYTIME HIGHS IN THE LOWER-MID 80S AND NIGHTTIME LOWS
IN THE 50S-LOWER 60S. THE 00Z GFS HINTS AT A WEAK MID-LEVEL
DISTURBANCE AFFECTING THE REGION ON THURSDAY...HOWEVER WILL KEEP
POPS CAPPED AT SILENT 10S WITH DEEP LAYER RIDGE IN PLACE AND LACK OF
DEEP LAYER MOISTURE.

&&

.MARINE...WINDS AND SEAS WILL ELEVATE TO CAUTIONARY LEVELS IN THE
WAKE OF THE COLD FRONT BUT SHOULD DIMINISH BELOW HEADLINE CRITERIA
AROUND OR SHORTLY AFTER MIDNIGHT. ANOTHER BRIEF INCREASE IS POSSIBLE
TUESDAY NIGHT WITH THE SECONDARY FRONT...BEFORE DIMINISHING THROUGH
THE REST OF THE WEEK AS HIGH PRESSURE BUILDS IN.

&&

.AVIATION...FRONTAL BOUNDARY MOVING ACROSS THE AREA THIS AFTERNOON
...HAVING ALREADY PASSED KABY...KDHN...AND KPFN. EXPECT VFR
CONDITIONS THROUGH THE REMAINDER OF THE FORECAST PERIOD AS WEAK HIGH
PRESSURE BUILDS ACROSS THE AREA.

&&

.FIRE WEATHER...A DRIER AIR MASS WILL MOVE INTO THE REGION TONIGHT
BEHIND THE EXITING COLD FRONT. THIS WILL YIELD CRITICAL DURATIONS OF
LOW RH ACROSS FLORIDA FOR TUESDAY AND POSSIBLY AGAIN WEDNESDAY. WILL
UPGRADE CURRENT FIRE WX WATCH TO A WARNING AND ISSUE WATCH FOR
WEDNESDAY AFTERNOON. GA/AL ZONES CURRENTLY MARGINAL FOR RED FLAG
CONDITIONS WEDNESDAY AND WILL HOLD OFF ON WATCH FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  51 78 50 80 55/ 00 00 00 00 00
PANAMA CITY  56 75 57 79 62/ 00 00 00 00 00
DOTHAN       51 76 50 79 59/ 00 00 00 00 00
ALBANY       51 77 47 79 54/ 00 00 00 00 00
VALDOSTA     51 79 49 80 54/ 10 00 00 00 00
CROSS CITY   55 80 52 79 53/ 10 00 00 00 00

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...RED FLAG WARNING ALL ZONES TUESDAY AFTERNOON.
     FIRE WEATHER WATCH ALL ZONES WEDNESDAY AFTERNOON.
GM...NONE.

&&

BARRY/CAMP/JAMSKI
Hazardous weather outlook, Apr 20, 3:37 AM EST, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
437 AM EDT MON APR 20 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-210845-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
437 AM EDT MON APR 20 2009 /337 AM CDT MON APR 20 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...NO HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.

.DAY ONE...TODAY AND TONIGHT...
A COLD FRONT PUSH EAST AND ACROSS THER FORECAST AREA THROUGH THIS
EARLY AFTERNOON. ALTHOUGH THIS FRONT ALONG WITH A PRE-FRONTAL SQUALL
HAVE WEAKENED..SCATTERED CONVECTION AND LOWER CLOUDS ARE EXPECTED
AHEAD AND ALONG THESE BOUNDARIES. A FEW STORMS MAY BE STRONG...
ESPECIALLY ACROSS THE EASTERN MOST COUNTIES OF GEORGIA AND THR BIG
BEND WHICH WILL RECEIVE HOURS OF SUNSHINE AND A CHANCE TO
DESTABILZE. IN ITS WAKE...CLOUDS AND THEN RAIN WILL END.

THERE IS A MODERATE RISK FOR RIP CURRENTS ALONG THE PANHANDLE
BEACHES TODAY...EXCEPT POSSIBLE A HIGH RISK FOR THE WALTON
COUNTY BEACHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME. A SMALL CHANCE OF RAIN WILL BE
POSSIBLE TUESDAY LATE AFTERNOON INTO NIGHT AS A WEAK COLD FRONT
MOVES THROUGH THE AREA FROM THE NORTH. HIGH PRESSURE WILL BUILD IN
ACROSS THE AREA THROUGH THE SECOND HALF OF THE WEEK AND THE COOLER
TEMPERATURES OF THE EARLY WORK WEEK WILL RISE NEAR TO ABOVE NORMAL
TEMPERATURES BEGINNING WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER SPOTTERS ACROSS
EASTERN COUNTIES OF GEORGIA AND THER BIG BEND SHOULD MONITOR THE
WEATHER.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BLOCK

In the hours before

Local storm report, Apr 20, 5:01 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
601 PM EDT MON APR 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             3 NE VALDOSTA           30.88N 83.24W
04/20/2009  E1.00 INCH       LOWNDES            GA   TRAINED SPOTTER

            HAIL REPORTED ON I-75 NEAR EXIT 22.

&&

WOOL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lowndes

When
April 20, 5:01 PM EST
Where
Lowndes County, 0.54 mi NW of I-75 at Exit 22
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.896, -83.356

Quarter size hail was reported on Interstate 75 near Mile Marker 22.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167358.